Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2024, 4:15 PM CDT for 7 counties in Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2024, 4:15 PM CDT (21:15 UTC)
- Expired
- Apr 6, 2024, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Hooker County, NE, Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 26 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WUUS53 KLBF 062115
SVRLBF
NEC009-017-031-041-091-113-171-062200-
/O.NEW.KLBF.SV.W.0009.240406T2115Z-240406T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
415 PM CDT Sat Apr 6 2024
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherry County in north central Nebraska...
Northeastern Hooker County in west central Nebraska...
Southwestern Brown County in north central Nebraska...
Northeastern Logan County in west central Nebraska...
Northwestern Custer County in central Nebraska...
Blaine County in north central Nebraska...
Thomas County in north central Nebraska...
* Until 500 PM CDT/400 PM MDT/.
* At 415 PM CDT/315 PM MDT/, severe thunderstorms were located along
a line extending from near Seneca to Thedford to Anselmo, moving
north at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mullen, Thedford, Anselmo, Dunning, Halsey, Seneca, Purdum,
Brownlee, Elsmere, Hawley Flats, Highway 83 crossing the North Loup
River, Linscott, Norway, Koshopah, Giant Hill, Natwick, Kelso, and
Highway 83 crossing Goose Creek.
This includes the following highways...
Highway 2 between mile markers 185 and 258.
Highway 97 between mile markers 66 and 67.
Highway 83 between mile markers 136 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4240 10036 4213 9994 4151 9985 4202 10105
4250 10088
TIME...MOT...LOC 2115Z 188DEG 35KT 4210 10091 4196 10056 4161 9990
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Brown3 follow-up statements
644
WWUS53 KLBF 062136
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
436 PM CDT Sat Apr 6 2024
NEC041-091-113-062146-
/O.CAN.KLBF.SV.W.0009.000000T0000Z-240406T2200Z/
Hooker NE-Logan NE-Custer NE-
436 PM CDT Sat Apr 6 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOOKER...
NORTHEASTERN LOGAN AND NORTHWESTERN CUSTER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4240 10036 4213 9994 4174 9990 4174 10003
4208 10085 4209 10085 4209 10088 4213 10098
4249 10083
TIME...MOT...LOC 2136Z 222DEG 39KT 4222 10079 4216 10055 4179 9984
$$
NEC009-017-031-171-062200-
/O.CON.KLBF.SV.W.0009.000000T0000Z-240406T2200Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
436 PM CDT Sat Apr 6 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...WESTERN BLAINE AND
NORTHERN THOMAS COUNTIES...
At 436 PM CDT, severe thunderstorms were located along a line
extending from 12 miles north of Seneca to 9 miles southeast of
Brownlee to 10 miles south of Brewster, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thedford, Dunning, Halsey, Purdum, Brownlee, Elsmere, Hawley Flats,
Highway 83 crossing the North Loup River, Linscott, Koshopah, Giant
Hill, Natwick, and Highway 83 crossing Goose Creek.
This includes the following highways...
Highway 2 between mile markers 209 and 246.
Highway 83 between mile markers 147 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4240 10036 4213 9994 4174 9990 4174 10003
4208 10085 4209 10085 4209 10088 4213 10098
4249 10083
TIME...MOT...LOC 2136Z 222DEG 39KT 4222 10079 4216 10055 4179 9984
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Brown905 WWUS53 KLBF 062146 SVSLBF Severe Weather Statement National Weather Service North Platte NE 446 PM CDT Sat Apr 6 2024 NEC009-017-031-171-062200- /O.CON.KLBF.SV.W.0009.000000T0000Z-240406T2200Z/ Cherry NE-Brown NE-Blaine NE-Thomas NE- 446 PM CDT Sat Apr 6 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...WESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES... At 446 PM CDT, severe thunderstorms were located along a line extending from 9 miles west of Elsmere to near Purdum to 6 miles south of Brewster, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Elsmere, Purdum, Hawley Flats, and Koshopah. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4213 9994 4179 9991 4203 10044 4239 10034 TIME...MOT...LOC 2146Z 180DEG 21KT 4212 10037 4203 10017 4185 9983 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Brown
137 WWUS53 KLBF 062152 SVSLBF Severe Weather Statement National Weather Service North Platte NE 452 PM CDT Sat Apr 6 2024 NEC009-017-031-171-062202- /O.EXP.KLBF.SV.W.0009.000000T0000Z-240406T2200Z/ Cherry NE-Brown NE-Blaine NE-Thomas NE- 452 PM CDT Sat Apr 6 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY... SOUTHWESTERN BROWN...WESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES WILL EXPIRE AT 500 PM CDT... The storms which prompted the warning have weakened below severe limits, and no longer pose an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with these thunderstorms. LAT...LON 4213 9994 4179 9991 4203 10044 4239 10034 TIME...MOT...LOC 2152Z 188DEG 35KT 4217 10036 4208 10016 4190 9982 $$ Brown
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:52 PM CDT, 23 minutes earlier. Its key messages:
- A complex low pressure system is bringing widespread weather concerns this weekend, ranging from high winds, thunderstorms, and potentially snow. Confidence in snow amounts remains low.
- High winds associated with the low pressure system remain through Sunday evening. Gusts over 60 mph are possible.
- After the weekend system, a return to a calmer pattern, with temperatures rising. Elevated to near critical fire weather conditions return mid to late week.
Area forecast discussion, Apr 6, 3:52 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service North Platte NE 352 PM CDT Sat Apr 6 2024 .KEY MESSAGES... - A complex low pressure system is bringing widespread weather concerns this weekend, ranging from high winds, thunderstorms, and potentially snow. Confidence in snow amounts remains low. - High winds associated with the low pressure system remain through Sunday evening. Gusts over 60 mph are possible. - After the weekend system, a return to a calmer pattern, with temperatures rising. Elevated to near critical fire weather conditions return mid to late week. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 347 PM CDT Sat Apr 6 2024 A low pressure system over southwest Nebraska is bringing widespread weather impacts this afternoon. As of this afternoon, a line of severe thunderstorms is traversing southwest Nebraska and the Sandhills. Across the western Panhandle, snow showers are occurring behind the low. The low pressure system is also forcing strong, synoptic winds, with gusts approaching 60 mph in areas. This system remains highly dynamic, where small changes in conditions may lead to large differences in results. The high winds remain the highest confidence weather threat with this system. Strong winds aloft have been able to mix down to the surface quite effectively, bringing widespread gusts across western and north central Nebraska. As the low slowly tracks east-northeast tonight, winds will shift from southeasterly to northwesterly. On the northwest side of the low, a strong jet stream is expected to persist and intensify tonight. With the synoptic set up in play, winds are easily expected to reach the surface, bringing more widespread wind gusts overnight through tomorrow evening. The area of greatest concern is across southwest Nebraska, where wind gusts exceeding 60 mph will be possible as the jet descends. Moving on to the lower confidence weather threat. On the backside of the low, precipitation is expected to switchover to snow tonight. Latest CAM guidance shows a very tight gradient across the Panhandle, with heavy snow amounts (some guidance exceeding 1 foot) across the western Panhandle. However, across the North Platte CWA in the eastern Panhandle, the amounts are much lower. In fact, some guidance places less than 1 inch across the eastern Panhandle. The better frontogenetical forcing appears to be over NE Colorado and SW Wyoming, where there is higher confidence in higher snowfall totals. Latest CAMs still seem a bit divided on where this gradient sets up. In fact, the latest NAM Nest now places the potential for 8 inches over Sheridan and Garden counties, whereas the HRRR only puts upwards of 3 inches in the same counties. Temperatures trended slightly warmer, but still hang just above freezing. Leaned a bit more on the lower end of guidance for the eastern Panhandle, as thunderstorms may drain some of the limited moisture. However, the potential exists that the tight gradient could slightly shift east and bring locally heavier amounts. With the threat of the snow and very strong surface winds, the potential exists for areas of blowing snow tonight, limited to areas of snow. As of now, this appears limited to the Panhandle. Although the snow is expected to be more of the wet, heavy variety, winds of well over 50 mph will still blow snow around. The highest concern for blowing snow will be during periods of falling snow. Sunday, the main concern remains the heavy surface winds, though lingering rain may remain in vicinity of the surface low. As the low moves off to the east, winds are expected to abruptly diminish Sunday night. Lingering showers may also remain in the wrap around region of the low. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 347 PM CDT Sat Apr 6 2024 As both the upper level and surface lows move off to the east, a period of calmer weather returns through late week. Lingering chances of precipitation remain on Monday across northern Nebraska, though any precipitation is expected to be all rain and mostly light. Although the upper level pattern remains fairly active, any associated surface systems are expected to miss western and north central Nebraska. Temperatures remain relatively mild through late week. Late in the week, upper level ridging returns across the region, brining a return of warmer temperatures. Late week temperatures are currently expected to push towards the 70s. With little precipitation expected through the week and above average temperatures, elevated to near critical fire weather concerns may also return mid to late week, as the region dries back out after the weekend rain. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1237 PM CDT Sat Apr 6 2024 Wind and thunderstorms will be a concern this afternoon into this evening. Strong, gusty south to southeast winds will continue through the early evening. Winds shift to the west to northwest across southwest Nebraska this evening as a surface low slowly tracks northeast across western and north central Nebraska. Later tonight, showers and MVFR and local IFR ceilings are expected. These conditions will persist into Sunday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 10 PM CDT this evening for NEZ007-010- 028-029. High Wind Warning until 7 PM CDT /6 PM MDT/ Sunday for NEZ022- 035>038-056>059-069>071. && SHORT TERM...Richie LONG TERM...Richie AVIATION...Taylor
Hazardous weather outlook, Apr 6, 12:12 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1212 PM CDT Sat Apr 6 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-071715- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1212 PM CDT Sat Apr 6 2024 /1112 AM MDT Sat Apr 6 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms will develop this afternoon into this evening across central and western Nebraska. Isolated wind damage and large hail are the main threats. In addition, an isolated tornado or two cannot be ruled out, particularly across Lincoln into Custer counties. Outside of any thunderstorms, very strong southeasterly winds will develop east of Highway 183 this afternoon. By this evening strong winds with gusts to 60 mph will shift to west to northwesterly and spread to central and western Nebraska mainly along and south of Highway 2. Some of the strongest winds with gusts to 70 mph will be across southwest Nebraska this evening into early Sunday. There is potential for damage to trees and power lines. Power outages are possible. Driving will be very difficult especially for high profile vehicles. Snow is possible from the western sandhills into the panhandle tonight into Sunday morning. Potential accumulations and impacts are uncertain due to an expected tight gradient to accumulations. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong west to northwest winds will continue Sunday morning across southwest Nebraska then diminish in the afternoon. Snow is possible from the western sandhills into the panhandle Sunday morning. Potential accumulations and impacts are uncertain due to an expected tight gradient to accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early this evening. Taylor
In the hours before
Special weather statement, Apr 6, 1:55 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
1255 PM MDT Sat Apr 6 2024
NEZ057-058-061930-
Perkins NE-Keith NE-
1255 PM MDT Sat Apr 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PERKINS AND
SOUTHEASTERN KEITH COUNTIES THROUGH 130 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 19 miles east of Grant, moving northwest at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogallala, Elsie, Keystone, Roscoe, Kingsley Dam, Grainton, and
Broganville.
This includes the following highways...
Highway 61 between mile markers 82 and 96.
Interstate 80 in Nebraska between mile markers 123 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4095 10126 4082 10125 4078 10137 4115 10185
4127 10150
TIME...MOT...LOC 1854Z 148DEG 41KT 4089 10136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrownLocal storm report, Apr 6, 2:04 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
204 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM Non-Tstm Wnd Gst 4 SSE Bartlett 41.83N 98.52W
04/06/2024 M62 MPH Wheeler NE Public
&&Local storm report, Apr 6, 2:58 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
258 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM Tstm Wnd Gst 3 ENE North Platte 41.15N 100.72W
04/06/2024 M62 MPH Lincoln NE ASOS
&&Local storm report, Apr 6, 3:45 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
345 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Gst 8 SW Callaway 41.21N 100.03W
04/06/2024 M59 MPH Custer NE CO-OP Observer
&&Local storm report, Apr 6, 3:51 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
351 PM CDT Sat Apr 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Gst 8 SW Callaway 41.21N 100.03W
04/06/2024 M64 MPH Custer NE CO-OP Observer
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:55 PM CDT | Special Weather Statement | LBF | Keith | 35 min |
| Apr 6, 2:19 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 41 min |
| Apr 6, 2:42 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 48 min |
| Apr 6, 2:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 44 min |
| Apr 6, 2:54 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Grant, McPherson | 51 min |
| Apr 6, 3:09 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 21 min |
| Apr 6, 3:17 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker, McPherson | 43 min |
| Apr 6, 3:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more | 48 min |
| Apr 6, 3:49 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 41 min |
| Apr 6, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Custer, Garfield, Loup, Rock | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.